Alert archive / Colorado / Flash Flood Warnings in 2017
Flash Flood Warning 35, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 7, 2017, 12:32 AM MDT for Cheyenne County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2017, 12:32 AM MDT (06:32 UTC)
- Expired
- Aug 7, 2017, 3:30 AM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 65 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 6.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 856 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted.
583 WGUS53 KGLD 070632 FFWGLD COC017-070930- /O.NEW.KGLD.FF.W.0035.170807T0632Z-170807T0930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 1232 AM MDT MON AUG 7 2017 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Northeastern Cheyenne County in east central Colorado... * Until 330 AM MDT * At 1231 AM MDT, Doppler radar indicated heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Arapahoe. This includes Highway 385 between mile markers 153 and 169. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3904 10206 3884 10205 3885 10251 3904 10254 $$ JN
2 follow-up statements
623 WGUS73 KGLD 070716 FFSGLD Flash Flood Statement National Weather Service Goodland KS 116 AM MDT MON AUG 7 2017 COC017-070930- /O.CON.KGLD.FF.W.0035.000000T0000Z-170807T0930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cheyenne CO- 116 AM MDT MON AUG 7 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM MDT FOR NORTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO... At 115 AM MDT, Doppler radar indicated heavy rain across the warned area. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... Arapahoe. This includes Highway 385 between mile markers 153 and 169. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3904 10206 3884 10205 3885 10251 3904 10254 $$ JN
558 WGUS73 KGLD 070808 FFSGLD Flash Flood Statement National Weather Service Goodland KS 208 AM MDT MON AUG 7 2017 COC017-070818- /O.CAN.KGLD.FF.W.0035.000000T0000Z-170807T0930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cheyenne CO- 208 AM MDT MON AUG 7 2017 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3904 10206 3884 10205 3885 10251 3904 10254 $$ JN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 11:58 PM MDT, 34 minutes earlier.
Area forecast discussion, Aug 6, 11:58 PM MDT, 34 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1158 PM MDT Sun Aug 6 2017
.SHORT TERM...(This afternoon through Monday)
Issued at 205 PM MDT Sun Aug 6 2017
NW flow aloft transitions to more of a west-southwest flow, with a
coupled upper level jet structure forecast to build over the Central
High Plains late tonight through Monday. Moist southeast flow will
continue to feed into the region, and as upper level forcing
increases widespread showers and thunderstorms should develop from
the west to the east overnight tonight. I can't rule out an isolated
thunderstorm this afternoon, but with subsidence in place at this
time and main forcing still well west before 00Z it's hard to say
where this would be favored. There might be a brief period of
subsidence in the afternoon Monday between mid level vort maxes that
could create a lull for parts of our CWA, but we may still have
lingering showers across our west and only a decrease in intensity.
Regarding severe threat: SPC Mesoanalysis already shows 1500 J/KG ML
CAPE along CO/KS border, match trends from earlier RAP and through
the early evening moderate instabilty may be in place. Bulk
Effective shear is forecast to be in the 30-45kt range, so there
could be a window for a few organized severe cells before
instability drops off before 03Z. Favored locations are going to be
west based on expected thunderstorm timing/favored location during
this limited window.
Regarding heavy rain threat: PWATs 1-1.5" will combine with
favorable thermal and "skinny" CAPE profiles to support very
efficient rain processes. Models are showing strong overlap with
high QPF across our west for the 36hr period. Considering the
potential for slow thunderstorm motion or backbuilding we could have
localized flash flood threats. The question will be how widespread
and where if there is a heavy rain threat, with instability limited
at times across our CWA. Ultimately this may end up being a
prolonged moderate rain event where the totals are spread out, and
instantaneous rates remain less than flash flood guidance. I leaned
against a flash flood watch during this update, but I did play up
wording in both forecast and HWO.
.LONG TERM...(Monday night through Sunday)
Issued at 205 PM MDT Sun Aug 6 2017
Shower and thunderstorm chances persist throughout the long term
period as weak shortwaves move through the west to northwest flow
aloft.
A stronger disturbance continues across the High Plains from the
Rockies Monday night through Tuesday night, generating showers and
thunderstorms. With abundant moisture filtering into the region and
PWATS in the 1 to 1.5 inch range, locally heavy rainfall will be a
concern during this timeframe and flash flooding will need to
monitored.
Conditions dry out midweek behind the passing disturbance, but with
persistent northwest flow, patchy precipitation chances are strewn
throughout the forecast area. Predictability of locations and timing
are made difficult by the variability of this weather pattern. It is
even tougher to have confidence in periods further out. That being
said, guidance suggests that a shortwave will travel through the
Plains at the end of the work week as a cold front approaches from
the north, crossing the area by Sunday. Cannot rule out
precipitation through the weekend.
Temperatures gradually warm during the long term period, but remain
below normal. Highs start in the low/mid 70s on Tuesday and climb
into the low/mid 80s by Friday. Lows remain in the mid 50s to low
60s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1150 PM MDT Sun Aug 6 2017
VFR to IFR conditions forecast for the TAFS. Main impact and focus
is the moderate to heavy rainfall in store for KGLD for tonight.
Currently rainfall is approaching KGLD from the north. Ceilings
should fall as the rain moves in. Even through IFR ceilings have
yet to occur data strongly suggests it will occur, especially as
rain intensity increases. Bulk of rainfall will occur at KGLD
overnight, which will also impact visibilities. KMCK will miss out
on most of the moderate to heavy rain tonight, although there is
some light rain approaching the site now. Ceilings for both sites
should improve mid morning, but that may not happen if the
rainfall continues.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late Monday night for KSZ001-013-027-
041.
CO...Flash Flood Watch through late Monday night for COZ090>092.
NE...Flash Flood Watch through late Monday night for NEZ079.
&&
SHORT TERM...DR
LONG TERM...JBH
AVIATION...JTLHazardous weather outlook, Aug 6, 9:40 PM MDT, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 940 PM MDT Sun Aug 6 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080345- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 940 PM MDT Sun Aug 6 2017 /1040 PM CDT Sun Aug 6 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TONIGHT... Flash flooding will be the biggest threat overnight. Storms moving in from the west may bring rainfall amounts of 2 inches or more, mainly west of Highway 25. Hail up to quarter size is possible with any stronger storms that may form before midnight. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Showers and thunderstorms are possible each day from Monday through next weekend. A very moist air mass and slow moving thunderstorms may contribute to an elevated risk for flash flooding, especially Monday through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation not required at this time.
In the hours before
Local storm report, Aug 7, 12:09 AM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1209 AM MDT MON AUG 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 AM HEAVY RAIN BETHUNE 39.30N 102.42W
08/07/2017 M4.33 INCH KIT CARSON CO PUBLIC
&&
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 9:18 PM MDT | Flash Flood Watch | GLD | Cheyenne, Kit Carson, Yuma | 36 hr |
| Aug 6, 10:27 PM MDT | Flash Flood Warning | GLD | Kit Carson | 5 hr |
| Aug 6, 11:49 PM MDT | Flash Flood Warning | GLD | Kit Carson | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.